Just getting fatter

Hello everyone,

Please can you help me.

I had breast cancer, was diagnosed in 2012 and have been through the chemo and radiation and have been on Tamoxifen (Anti hormone) since September 2012. I just keep getting fatter and I don't know what to do anymore. I eat properly and eat less but I just keep putting on weight, its as if as soon as I smell food I put on weight!!

What can I do?

I am from South Africa and was told I only had to be on the Tamoxifen for 5 years but now we are living in the UK and they tell me I now have to stay on it for 10 years.

I run 1 km every day and do the Focus T25 (Alpha) with my husband every day. Im 50 and active.

Is there a diet, must I cut out certain things, does someone have a diet, meal plan etc etc

Love to hear from you.

Thank you for listening to my rant and God bless you all in your struggles xxx


14 Replies

  • Tamoxifen can cause weight gain. It sounds like you are doing a lot of good things already. I saw a dietician about this and she gave me a booklet from the British Heart Foundation called Healthy Eating, Healthy Heart or something similar. You can download it from their website. It helped me lose almost 5 stone in the past couple of years after my treatment. I'm also 50. Incidentally, be aware of your body. If your periods stop for more than a year, ask for a blood test to see if you're post-menopausal, as you would then need to switch to an aromatase inhibitor like anastrozole, which I did last year.

  • Thank you for you info, I had a hysterectomy in 2000, so I dont get periods. Should I switch?

  • Did they remove your ovaries? If they did, you shouldn't even be on tamoxifen. But yeah, it would be worth having the test if they didn't as you could be better off switching!

  • Hello,

    Yes they removed one ovary. I almost died when they discovered I had a double uterus and I lost my baby but then they did a hysterectomy and removed my uterus and one ovary because I was too young. So I have one ovary, no cervix and no uterus. I still go for pap smear tests.

    In South Africa they put me on the temoxifen for 5 years but since Im living here (UK) now, they told me its 10 years.

    I am comfortable on the pill but I am just putting on weight. No matter what I do I cant loose any.

    I run every day and walk every day and exercise daily and try to eat properly every day (Yes, I do have cheats here and there but nothing over the top, I also dot eat bread, potato or rice)

    I just want to find a meal plan that can guide me as to how we should be eating on the Temoxifen.

    I did join weight watches and did it with my husband and followed the diet for months. He lost lots of weight and I stayed the same weight, didnt loose any or gain any. I eventually left as the woan who weighed us each week kept getting upset with me because she insisted I was not following the plan. It just uspet me and I left.

    My oncologist and GP have both said it causes weight gain but gosh, there has to be something to counter react.

    Anyway, thank you for listening and thank you for your replies. I am trying to chat with Macmillan at the moment and will also speak to my GP again.

    By the way, I must add, since my chemo I battled with my lungs and was always out of breath and I started running, I am overweight but I run 1 - 1.5 km per day and I have never felt better. I dont seem to be able to run further than that but for once I can breath deeply and I feel better. I also battled with loosing my voice and since running, I can breath and havent lost my voice.

    In SA they also told me that if I sang the tamoxifen would affect my voice and it did. (I loved to sing in church and the shower and now I cant sing in tune or hit the notes I should, but thats ok)

  • Hi there, just reading your comments, I had hysterectomy in 2014, had all removed including ovaries and I'm still on tamoxifen shouldn't I be taking it? X

  • Well, I'm not a doctor but I would say no. Tamoxifen blocks oestrogen produced from your ovaries from reacting with any latent cancer cells in your body. No ovaries means no oestrogen production. Once a normal woman ceases producing oestrogen from her ovaries, she is switched to an aromatase inhibitor which has a different purpose. This prevents oestrogen from being formed by your fat cells (this happens naturally) so I wouldstrongly recommend that you contact your oncologist to ask why you're on tamoxifen. Do they realise you've had a hysterectomy? Have you discussed it with them prior to going on tamoxifen?

  • Have you been to you're GP incase something like an under active thyroid might be causing it?

  • I was going to suggest going to Gp regarding under active thyroid, that's what I found out I had after going with the same symptoms as you. Worth checking out

  • Everything is fine. I was fine before the cancer but since being on the anti hormone (Tamoxifen), I just keep putting on weight

  • Hello Dawn.

    Tamoxifen can slow down your metabolism, hence weight gain, and a low carbohydrate and low saturated fat diet with varied exercise can help. I agree with others, speak to a dietician who specializes in cancer patients or better still from the Macmillan Wellbeing programme.

    I'm in the same boat as you in terms of tamoxifen and I use a recipe book by Annie Bell called The low carb revolution, it's got some great recipes and I have a lot of homemade soups too.

    Good luck x

  • Thank you for this advice, I will try to find out more from Macmillan.

  • Hi Dawn

    If you get any answers can you forward them to me, I'm 3 years in put stone and half on I eat well and excersize, well done by the way..... Let's hope we can find a eating plan big hugs

  • I've just been reading all of your comments and thank goodness I'm not alone!! I've put on over a stone and can't seem to lose it either. Thanks for the advice on not needing tamoxifen post menopause. My GP finally asked if I'd been tested and I am definitely through the menopause so I will to see my oncologist before October- maybe I might lose some weight then!!

  • Hi im triple negative so cant take any preventative medication as it would not benefit me. but read the leaflet in your medicine box.. it may say weight gain is an issue. you seem to be doing the right things tho but im afraid age doesnt help. im on insulin and that can make your tummy fatter. but i am the same weight as when my cancer journey started. im lethargic every day. but i try to eat regular and healthy but i do eat rubbish too.

    when you say fatter and fatter.. are you talking pounds or stones. if its stones you should see your gp.

You may also like...